Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
200 Doctors are Online

Effects of an overdose of dilantin - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Medicines and Side Effects
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2408 Questions
User :   I have a question on overdoseing on Dilantin.
Doctor :   HI
User :   hello
Doctor :   proceed with your query
User :   Im wondering the effects of an overdose of dilantin
Doctor :   dilantin at "thereuapeutic" dose itself cause characteristicmovement of the eye called nystagmus
Doctor :   in over dose it causes increased movement along with mental clouding, drunken like walking, speech disturbances
Doctor :   sedation, confusion, and even fits can occur
User :   I had three and a half times the level they wanted. Seemed like I was drunk all day and very hosti/angry. is that part of the symptoms ?
Doctor :   yes it is
User :   How do I get people to understand that wasnt really me ?
Doctor :   you need to explain them that you are on the medication and in the overdose state these symptoms do occur
User :   It took them over a mont to get it comming down from 63, why is that ?
User :   month
User :   Im not on it now, turned out I wasnt having sezures
Doctor :   the drug is eleminated from the body slowly, and withdrawl of the medication also is done at a gradual phase
Doctor :   so it takes time for the blood levels to fall
User :   sezure activity never showed up in the tests. so i stopped it all together
Doctor :   it is wrong
User :   why does it make a person mean ?
Doctor :   sudden withdrawl of the medications can casue seizure
User :   whats wrong ?
Doctor :   did the doctor advise you to stop the medication ?
User :   yes
Doctor :   than its ok
User :   neurolagist did
Doctor :   because there will be a specified observaton period after that only the medicine should be withdrawn, if neurologist has done than its fine
User :   why does it make a person mean and screw up judgement ?
Doctor :   the drug acts on the brain as you know brain is a comples structure and it involves many neurotransmitters
Doctor :   and this drug in the process of controlling the seizure activity it also affects the other functions on dose dependent basis
User :   for awhile there I looked like a prize fighter, kept falling down and bashing my face
Doctor :   thus causing the other symptoms along with seizure activity
Doctor :   control
User :   screwed up my relationship w/ my kids and girlfriend because i was such a jerk
User :   i dont drink, and at one point i started and got really sick
User :   do you think it did any lasting damage, physicaly ?
User :   he sent me in for liver scans
Doctor :   what did the liver tests say ?
User :   all ok at the time
User :   but at times it hurts in that general area
Doctor :   occasional hurt is not of concern and as all your t3ests are normal you need not worry
User :   Thank Goodness
User :   So why all the anger ? I usually clam up when Im pissed
Doctor :   it is the effect of the medication which you took
Doctor :   it takes time for the behaviour to change after the stopage of the medicine
User :   how does it make me do that ?
User :   it sure did
Doctor :   by its action on the brain
User :   as long as Im off of it, it wont come back will it ?
User :   I ve heard storys of people on acid having that affect them years later
Doctor :   angry is a behavoiur modification afer leaving the medication it takes time to change it
User :   Havent taken it in a few months and the only time im mad is in traffic
User :   what I meant is its not going to pop up years from now ?
Doctor :   trafic makes people really angry
Doctor :   it is natural
User :   what I meant is its not going to pop up years from now from being stored in the body ?
User :   hello?
Doctor :   the medicne will not be stored in the body
User :   ok thank you very much
Doctor :   it get excreted out
User :   all the best
Question is related to
Diseases and Conditions
Drug/Medication
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor